Learning lessons from adverse drug reactions in children

Article English OPEN
Sammons, Helen ; Choonara, Imti (2016)

Drug toxicity is, unfortunately, a significant problem in children both in the hospital and in the community. Drug toxicity in children is different to that seen in adults. At least one in 500 children will experience an adverse drug reaction each year. For children in hospital, the risk is far greater (one in ten). Additionally, different and sometimes unique adverse drug reactions are seen in the paediatric age groups. Some of the major cases of drug toxicity historically have occurred in neonates. It is important that we understand the mechanism of action of adverse drug reactions. Greater understanding alongside rational prescribing should hopefully reduce drug toxicity in children in the future.
  • References (51)
    51 references, page 1 of 6

    1. Edwards, I.R.; Aronson, J.K. Adverse drug reactions: Definitions, diagnosis and management. Lancet 2000, 356, 1255-1259. [CrossRef]

    2. Bárzaga Arencibia, Z.; López Leyva, A.; Mejías Peña, Y.; González Reyes, A.R.; Fernández Manzano, E.; Choonara, I. Pharmacovigilance in children in Camagüey Province, Cuba. Eur. J. Clin. Pharmacol. 2012, 68, 1079-1084. [CrossRef] [PubMed]

    3. Smyth, R.M.; Gargon, E.; Kirkham, J.; Cresswell, L.; Golder, S.; Smyth, R.; Williamson, P. Adverse drug reactions in children-A systematic review. PLoS ONE 2012, 7, e24061. [CrossRef] [PubMed]

    4. Choonara, I. Percutaneous drug absorption and administration. Arch. Dis. Child. 1994, 71, F73-F74. [CrossRef] [PubMed]

    5. Rayner, W. Cyanosis in newly born children caused by aniline marking ink. Br. Med. J. 1886, 1, 294. [CrossRef] [PubMed]

    6. Martin-Bouyer, G.; Lebreton, R.; Toga, M.; Stolley, P.D.; Lockhart, J. Outbreak of accidental hexachlorophene poisoning in France. Lancet 1982, 319, 91-95. [CrossRef]

    7. Pinsker, J.E.; McBayne, K.; Edwards, M.; Jensen, K.; Crudo, D.F.; Bauer, A.J. Transient hypothyroidism in premature infants after short-term topical iodine exposure: An avoidable risk? Pediatr. Neonatol. 2013, 54, 128-131. [CrossRef] [PubMed]

    8. Giménez, E.R.; Vallejo, N.E.; Roy, E.; Lis, M.; Izurieta, E.M.; Rossi, S.; Capuccio, M. Percutaneous alcohol intoxication. Clin. Toxicol. 1968, 1, 39-48.

    9. Woolf, A.; Burkhart, K.; Caraccio, T.; Litovitz, T. Childhood poisoning involving transdermal nicotine patches. Pediatrics 1997, 99, e4. [CrossRef] [PubMed]

    10. Silverman, W.A.; Andersen, D.H.; Blanc, W.A.; Crozier, D.N. A difference in mortality rate and incidence of kernicterus among premature infants allotted to two prophylactic antibacterial regimens. Pediatrics 1956, 18, 614-621.

  • Related Research Results (3)
  • Metrics
    No metrics available
Share - Bookmark